Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Louisville, KY

July 8, 2003Bullitt County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2003, 3:52 PM EDT for Bullitt County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 3:52 PM EDT (19:52 UTC)
Expired
Jul 8, 2003, 4:15 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Bullitt County, KY

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 081952
SVRLMK
KYC029-082015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BULLITT COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 415 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHEPHERDSVILLE...OR ABOUT 18 MILES SOUTH
  OF LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT WASHINGTON AROUND 410 PM EDT

THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS...AND DOWNED SEVERAL 
TREES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3791 8579 3801 8584 3808 8571 3808 8559
          3810 8547 3801 8551 3799 8549 3789 8560
          3785 8573

$$

BS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 8, 3:11 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT TUE JUL 8 2003

.SHORT TERM...

THINGS GETTING KINDA BUSY AROUND HERE THIS AFTERNOON.  STORMS OVER
SOUTHERN INDIANA FIRING ALONG A SFC CONVERGENCE ZONE JUST NORTH OF
THE OHIO RIVER.  STORMS ARE MULTICELLULAR AND HAVE PRODUCED SOME
WIND DAMAGE AND MARBLE SIZED HAIL.  FURTHER SOUTH...HOTTER AIR AND
CAPPED AIRMASS HAS KEPT CONVECTION IN CHECK...HOWEVER...SOME
SCATTERED SHOWERS AND STORMS ARE POSSIBLE...MAINLY JUST SOUTH OF THE
OHIO RIVER.

FOR TONIGHT WE PLAN ON KEEPING 40 POPS NORTH AND 30 POPS SOUTH.
CONVECTION SHOULD DIE OFF AFTER SUNSET.  MAV/MET/FWC NUMBERS IN GOOD
AGREEMENT AND PLAN ON USING A BLEND.  ON TUESDAY...MODELS ONCE AGAIN
SHOW DECENT DESTABILIZATION IN THE AFTERNOON.  IN ADDITION...SEVERAL
UPPER LEVEL PERTURBATIONS IN THE MEAN FLOW...WILL HELP KICK OFF SOME
AFTERNOON AND EVENING ACTIVITY.  MODEL GUIDANCE SUGGESTING GOOD
CHANCE TO LIKELY POPS (50-60%).  AT THIS POINT WE PLAN ON GOING WITH
50 POPS NORTH AND 40 POPS SOUTH.  CONVECTIVE ACTIVITY WILL PERSIST
INTO THE EVENING...THUS WILL CONTINUE POPS INTO WEDNESDAY NIGHT.

ON THURSDAY...ALL THE MODELS ARE IN DECENT AGREEMENT WITH A COLD
FRONT PRESSING THROUGH THE AREA THU NITE/FRIDAY MORNING.  WITH SUCH
A WARM...MOIST AND UNSTABLE AIRMASS IN PLACE...EXPECT A LINE OF
SHOWERS AND STORMS TO ACCOMPANY THE FRONT ON ITS WAY THROUGH.
THUS...PLAN ON GOING WITH LIKELY POPS FOR THU/THU NIGHT.
MAV/MET/FWC GUIDANCE IN GOOD AGREEMENT AND PLAN ON USING A MIDDLE OF
THE ROAD APPROACH.  EXPECT MOST OF THE PRECIP TO BE OUT OF THE CWA
BY 12Z FRIDAY...FOLLOWED BY CLEARING SKIES.

.LONG TERM...

LONGER TERM SHOWING MORE OF A TROF EAST RIDGE WEST PATTERN.  WITH
SEVERAL WAVES MOVING THROUGH IN THE FLOW...MOISTURE WILL BE RATHER
LIMITED...THUS WILL MAINTAIN A DRY FORECAST FOR SAT-TUESDAY.
TEMPERATURES EXPECTED TO MODERATE THROUGH THE EXTENDED PERIOD.  00Z
GFS ENSEMBLE MEANS LOOK GOOD.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 8, 5:45 AM EDT, 10 hours 7 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
VIVID LIGHTNING. BECAUSE OF THE POTENTIAL FOR STRONG WINDS THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT
RISK OF SEVERE WEATHER EXISTS ACROSS THE OUTLOOK AREA. IN ADDITION
VERY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE LOWER 90S WITH
HEAT INDICES RISING TO NEAR 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE TO POSSIBLE WEDNESDAY AND THURSDAY AS A
COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE...SHOULD THEY OBSERVE ANY SEVERE
WEATHER OR FLOODING.

JA

In the hours before

Local storm report, Jul 8, 2:22 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
222 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    COUNTYWIDE                IN   WIND DAMAGE
07/08/03   ORANGE                         TREES WERE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:42 PM EDTSevere Thunderstorm WarningLMKMeade48 min
Jul 8, 3:00 PM EDTFlash Flood WarningLMKTrimble2 hr
Jul 8, 4:04 PM EDTSevere Thunderstorm WarningLMKJefferson, Spencer36 min
Jul 8, 4:19 PM EDTSevere Thunderstorm WarningLMKShelby31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.